Hail, Lucas
- When
- May 9, 12:44 PM EST
- Where
- Lucas County, Toledo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -83.550
Penny sized hail was observed.
Scattered thunderstorms developed during the afternoon hours of May 9th. A few of the stronger storms produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Scattered thunderstorms developed during the afternoon hours of May 9th. A few of the stronger storms produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 9, 12:38 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 138 PM EDT WED MAY 9 2012 .SYNOPSIS... A TROUGH WILL SWING ACROSS THE AREA TODAY. HIGH PRESSURE WILL MOVE ACROSS THE OHIO VALLEY/LOWER GREAT LAKES THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... JUST AS EXPECTED...INSTABILITY HAS INCREASED OVER THE LAST COUPLE HOURS ENOUGH TO CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP. SCATTERED ACTIVITY DEVELOPED ACROSS CENTRAL AND NORTHEAST OHIO ASSOCIATED WITH THE FIRST TROUGH. A SECONDARY TROUGH OVER SOUTHERN LOWER MICHIGAN AND NORTHWEST OHIO WAS ALSO BEGINNING TO PRODUCE MORE ACTIVITY. STILL NEED TO WATCH STORMS AS THEY DEVELOP IN THE EVENT HAIL IS PRODUCED. FREEZING LEVEL IS AROUND 7000 FEET AND THE POTENTIAL EXISTS FOR THE HAIL THREAT. FORECAST AREA REMAINS IN THE GENERAL THUNDER AT THIS TIME SO THREAT SHOULD BE MINIMAL. AS SHOWERS AND THUNDERSTORMS MOVE INTO THE REGION ALONG WITH CLOUD COVER...TEMPERATURES SHOULD CLIMB A COUPLE MORE DEGREES AND THEN REMAIN STEADY THROUGH THE REST OF THE AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... WITH TRAILING SHORT WAVE MOVES ACROSS EASTERN LAKES ON THURSDAY. BOTH THE GFS AND NAM HINT A FEW SHOWERS...SO LEFT CHANCE POPS GOING OVER THE EXTREME EAST. ALL 3 MODELS CONTINUE A DRY FORECAST FROM THURSDAY NIGHT INTO THE WEEKEND AS LARGE AREA OF HIGH PRESSURE MOVES ACROSS THE GREAT LAKES. POTENTIAL STILL EXISTS THURSDAY NIGHT FOR TEMPS TO DIP INTO THE MID/UPPER 30S OUTLYING AREAS EXTREME NE OH/NW PA. COULD SEE SOME FROST. THE MODELS CONTINUE TO BE A LITTLE SLOWER WITH THE NEXT SYSTEM. BOTH THE GFS AND ECMWF ARE COMING INTO BETTER TIMING WITH BEST CHANCE OF PRECIP ON SUNDAY. TIMING IS SUCH THAT WENT LOW CHANCE POPS FOR SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE GFS/ECMWF MODELS IN THE EXTENDED ARE BECOMING MORE CONSISTENT. WILL CONTINUE WITH CHANCE POPS ON SUNDAY AS AN UPPER TROF WILL MOVE THROUGH. FOR SUNDAY NIGHT THROUGH MONDAY NIGHT SURFACE HIGH PRESSURE IS BUILDING IN FROM THE NORTH. YOU WOULD THINK THIS WOULD KEEP THE THREAT OF RAIN LOW. HOWEVER...THE GFS AND ECMWF HAS A FAIR AMOUNT OF MOISTURE AND SOME QPF FROM SUNDAY NIGHT THROUGH MONDAY NIGHT WITH AN UPPER TROF OVER THE WESTERN GREAT LAKES. CONTINUED WITH TREND OF KEEPING THE POPS BELOW 25 PERCENT...THIS WILL HAVE TO BE WATCHED WHEN THE 12Z MODEL RUN COMES IN. ON TUESDAY RAISED POPS A LITTLE AS THE GFS AND ECMWF HAVE AN INVERTED TROF MOVING INTO THE OHIO VALLEY. WENT CLOSE TO HPC FOR THE TEMPERATURES. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... FOCUS OF AFTERNOON/EARLY EVENING SHOWERS AND ISOLATED TS IS OVER NRN OH/NW PA. PRIMARILY DIURNALLY DRIVEN WITH A COOL TROUGH ALOFT...SHOWER ACTIVITY TO DIMINISH BY SUNSET. ANY STRONGER CELLS COULD HAVE SOME SMALL HAIL ASSOCIATED WITH THEM. COVERAGE OF ANY TS VERY LIMITED AND DID NOT INCLUDE IN ANY PARTICULAR TAF SITE. WEST-NORTHWEST FLOW TONIGHT AND A MVFR/VFR SCT/BKN DECK MAY DEVELOP LATE TONIGHT...ESPECIALLY IN THE LEE OF LAKE ERIE. HIGH PRESSURE WILL BE SOUTHWEST OF THE AREA FOR THURSDAY AND WILL CONTINUE WITH A NORTHWEST FLOW AND SOME FAIR WEATHER CU. .OUTLOOK...NON-VFR POSSIBLE SUNDAY. && .MARINE... AT THIS TIME IT LOOKS LIKE NO WIDESPREAD PERIOD OF SMALL CRAFT ADVISORIES ON LAKE ERIE THROUGH EARLY NEXT WEEK. A WEAK COLD FRONT WILL MOVE ACROSS THE LAKE MAINLY THIS AFTERNOON. AT THIS TIME IT LOOKS LIKE THE WIND AND WAVES SHOULD STAY JUST BELOW SMALL CRAFT ADVISORY CRITERIA WITH A WEST TO NORTHWEST FLOW...THIS WILL HAVE TO BE WATCHED. SOME THUNDERSTORMS WILL BE MOVING ACROSS THE LAKE THIS AFTERNOON...THE MAIN THREAT WILL BE SMALL HAIL AND THE WIND COULD GUST TO 30 KNOTS IN SOME OF THE THUNDERSTORMS. THE WINDS WILL DECREASE TOWARD DAYBREAK THURSDAY AS HIGH PRESSURE STARTS BUILDING IN FROM THE WEST. THE HIGH BUILDS IN SLOWLY ON THURSDAY AND DOMINATES THE WEATHER ON THE LAKE THROUGH FRIDAY. A WEAK COLD FRONT MOVES ACROSS THE LAKE SATURDAY AND THEN HIGH PRESSURE BUILDS IN FROM THE NORTH FOR SUNDAY AND INTO EARLY NEXT WEEK. AT THIS TIME IT LOOKS LIKE THE SOUTHWEST WINDS AHEAD OF THE FRONT COULD BE STRONG ENOUGH FOR 2 TO 4 FOOT WAVES AT THE MAXIMUM AND THEN AS THE HIGH STARTS BUILDING IN A NORTHEAST FLOW ON THE LAKE. AT THIS TIME THE NORTHEAST FLOW DOES NOT SEEM THAT STRONG FOR A SMALL CRAFT ADVISORY...BUT IT COULD BE CLOSE. LATER FORECASTS WILL HAVE TO BE MONITORED. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...DJB NEAR TERM...LOMBARDY SHORT TERM...DJB LONG TERM...KIELTYKA AVIATION...OUDEMAN MARINE...KIELTYKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 519 AM EDT WED MAY 9 2012 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-100930- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 519 AM EDT WED MAY 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-100930- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 519 AM EDT WED MAY 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 17:41 UTC.
5 hail. Local standard time, as filed.
Penny sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382388, 382389, 382386, 382387, 382390.